Illinois, 2002

Winter Storm in Illinois, December 4, 2002

December 4, 2002 · NWS LSX · 8 events in 8 counties and zones

It was a commuter's nightmare as the first winter storm of the season hit parts of Southwest Illinois. With temperatures in the middle 20's, the light snow immediately stuck to area roads as it started to fall around 6 am creating very slick conditions.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

It was a commuter's nightmare as the first winter storm of the season hit parts of Southwest Illinois. With temperatures in the middle 20's, the light snow immediately stuck to area roads as it started to fall around 6 am creating very slick conditions. With roads becoming crowded with people heading to work, the highway and road crews could not make much headway in terms of plowing or spreading salt. Traffic in the St. Louis Metropolitan area crawled along throughout the day. Area school busses were running up to 2 hours late in getting children to school. In some areas, accident reports were coming in at the rate of 30 to 40 an hour. Snowfall across the region ranged from 2 to 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 4, 4:00 AM CST, 2 hours earlier.

Area forecast discussion, Dec 4, 4:00 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CST WED DEC 4 2002

SGFNT WINTER STORM DVLPG...HAVE ENHANCED FCSTS TO BRING WINTER STORM
WRNGS NWD INTO EXTRM SRN PTNS CWA WITH WINTER WX ADVISORY FOR NEXT
TIER OF ZONES. HAVE A TWO-PHASE WX PRODUCER AS VORT MAX SLIEES EWD
JUST TO THE S OF AREA. LOOK FOR FIRST BURST OF SNOW EARLY THIS
MORNING UNTIL DRY LN WRAPS NEWD ACRS AREA...THEN DEFORMATION SNOW
THIS AFTN AND TNGT AS VORT MAX SWEEPS EWD.

NGM TEMP GUIDANCE NOT TOO BAD...AVN TOO COLD AS USUAL...HWVR DID GO
WELL BELOW GUID TMW NGT AS NEW SNOW COVER AND CLR SKIES ALLOW SGFNT
RADIATIONAL COOLING...PROBABLY DID NOT GO COLD ENUF IN HEAVY SNOW
COVER AREAS...WENT FOR 10 ABOVE...BUT CAN LOOK AT THAT TMW AGAIN.

.STL...WINTER STORM WARNING FOR REYNOLDS...IRON...AND MADISON
COUNTIES IN MISSOURI THROUGH MIDNIGHT.
       WINTER WX ADVISORY FOR RANDOLPH COUNTY IN ILLINOIS AND
CRAWFORD...WASHINGTON...ST. FRANCOIS...AND STE. GENEVIEVE COUNTIES
IN MISSOURI THROUGH MIDNIGHT.

PEDIGO
Hazardous weather outlook, Dec 4, 6:00 AM CST, 0 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-034>036
-041-042-047>052-059>065-072>075-084-085-099-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CST WED DEC 4 2002

THIS OUTLOOK COVERS CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL
AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED. A WINTER STORM DUMPED 3 TO 8
INCHES OF SNOW SOUTH OF INTERSTATE 70 THROUGH SOUTHERN MISSOURI INTO
SOUTHERN ILLINOIS OVER THE PAST 24 HOURS. THAT STORM HAS ENDED AND
DRY AND QUIET CONDITIONS ARE EXPECTED FOR A SUBSTANTIAL PERIOD OF
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE WEATHER
SERVICE OFFICE IN ST LOUIS THIS MORNING.

PEDIGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Bond

When
December 4, 6:00 AM CST to 10:00 PM CST
Where
Bond forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Winter Storm, Clinton

When
December 4, 6:00 AM CST to 10:00 PM CST
Where
Clinton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Winter Storm, Fayette

When
December 4, 6:00 AM CST to 10:00 PM CST
Where
Fayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
December 4, 6:00 AM CST to 10:00 PM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
December 4, 6:00 AM CST to 10:00 PM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
December 4, 6:00 AM CST to 10:00 PM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Winter Storm, St. Clair

When
December 4, 6:00 AM CST to 10:00 PM CST
Where
St. Clair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
December 4, 6:00 AM CST to 10:00 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324845, 5324846, 5324847, 5324848, 5324849, 5324850, 5324851, 5324852.